Post-accutane pain

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from? USA

How did you find this forum? Reddit

What is your current age, height, weight? 21 year-old male, 5’11", 142 lbs

What specific drug did you use? Accutane

What dose did you take? 80mg/day

What condition was being treated with the drug? Acne

For how long did you take the drug (weeks/months/years)? 6 months

How old were you, and WHEN (date) did you start the drug? 19, June 27, 2019

How old were you when you quit, and WHEN (date) did you quit? 19, December 31, 2019

How did you quit? Cold turkey

How long into your usage did you notice the onset of side effects? 1 month

What side effects did you experience that have yet to resolve since discontinuation? Lower back pain (and new pain elsewhere, post)

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
[— ] Muscle Weakness
[— ] Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
[— ] Persistent Fatigue / Exhaustion
[— ] Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
[— ] Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? Naproxen, Celebrex, methylprednisone

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)? none

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
I started noticing back pain about 1 month into using it. My lower back would hurt if I would bend forward for a period of time (ex: sitting on the ground trying to touch toes), it would spasm and hurt to bring back, I would sort to have to move through a cat/cow to calm it down. I’m curious if anyone else has dealt with chronic pain since completing accutane? I know one of the side effects is joint pain and when I took it 2 years ago, my back begun to hurt since then I’ve injured/had severe pain in my biceps, knees, lower back, sacrum. I’ve seen a bunch of doctors (rheum, neuro, ortho) and have gotten 3 MRIs and a million blood tests and none of them show anything and nothing seems to help. PT and stretching don’t help either. I am in shape, active 21 year old male, I don’t strain myself and take very good care of myself. At this point I’ve run out of options and am thinking maybe accutane had something to do with us and am wondering if anyone has had ANY REMOTELY SIMILAR experiences? Any experiences you’ve had will truly help!!–

Side note: I’m currently dealing with major right quad tendinitis and my biceps’ tendinitis flared up a month ago and has been painful since - so I am very limited when it comes to physical activity lately, so I promise the pain isn’t from doing too much.

1 Like

Hi @onawim! Welcome to the forum! It looks like your side effect profile is less common that many others here, but I think you’ll find that many can identify with the muscle weakness and joint pain problems you have. Do you also experience muscle wasting, difficulty gaining muscle, etc? Many people here seem to have experienced these two, and if your muscles are wasting away, it’s also easy to get injuries and pains of all kinds.

Please keep us posted with how your symptoms progress and what therapies you’re trying.

While other people weigh in, here are some things you can do:

This is from the the Accutane warning label.

  • Minimal skeletal hyperostosis and calcification of ligaments and tendons have also been observed by x-ray in prospective studies of nodular acne patients treated with a single course of therapy at recommended doses.

And since you mention tenditis, which is calcification of muscle and/or tendons, and you got it during/shortly after Accutane. Seems pretty clear cut to me, any doc should have been able to draw that conclusion.

Your dosage is higher and the time on the drug is longer than the recommended, which could have exacerbated the issue.

Hope it’ll clear up for you!

1 Like